Antibodies to Infliximab and Risk of Infusion Reactions in Patients With Inflammatory Bowel Disease: A Systematic Review and Meta-analysis

O’Meara, Sorcha; Nanda, Kavinderjit S. MD; Moss, Alan C. MD

doi: 10.1097/01.MIB.0000436951.80898.6d
Original Clinical Articles

Objectives: Antibodies to infliximab (ATIs) have been associated with a risk of infusion reactions in some studies of patients with inflammatory bowel disease. However, many factors, such as immunomodulators and dosing schedule, may influence this association. The aim of this article was to provide a pooled estimate of the risk of infusion reactions according to patients’ ATI status and analyze the relationship of immunomodulators to this risk.

Design: Public databases were searched for eligible studies. Quality assessment was undertaken for all studies using Grading of Recommendations Assessment, Development and Evaluation criteria. Raw data from studies meeting inclusion criteria were pooled for meta-analysis of effect estimates. Sensitivity analysis was performed for all outcomes. Funnel plot was performed to assess for publication bias.

Results: Eight studies met the inclusion criteria, with a pooled total of 1351 subjects. Seven of the 8 studies had a high risk of bias in at least 1 quality domain. The cumulative data indicated that there was a higher risk ratio (RR) of any acute infusion reaction (RR 2.4; 95% confidence interval [CI] 1.5–3.8, P < 0.001) and severe infusion reactions (RR 5.8, 95% CI 1.7–19, P = 0.004) in patients with ATIs when compared with patients without ATIs. The RR of delayed hypersensitivity reactions was not significantly different between ATI+ and ATI− patients (RR 2.8, 95% CI 0.2–33, P = 0.4). Patients prescribed immunomodulators during maintenance infliximab therapy had a reduction in their risk for ATI development (RR 0.6, 95% CI 0.4–0.9, P = 0.02) and infusion reactions (RR 0.6, 95% CI 0.4–0.8, P < 0.001).

Conclusions: The presence of ATIs is associated with a significantly higher risk of acute infusion reactions, but not delayed hypersensitivity reactions, in patients with inflammatory bowel disease. Concomitant immunomodulators reduce this risk.

Article first published online 25 November 2013

Center for Inflammatory Bowel Disease, Beth Israel Deaconess Medical Center and Harvard Medical School, Boston, Massachusetts.

Reprints: Alan C. Moss, MD, Center for Inflammatory Bowel Disease, Beth Israel Deaconess Medical Center, 330 Brookline Ave., Boston, MA 02215 (e-mail: amoss@bidmc.harvard.edu).

Supplemental digital content is available for this article. Direct URL citations appear in the printed text and are provided in the HTML and PDF versions of this article on the journal's Web site (www.ibdjournal.org).

A.C.M. is supported by the National Institutes of Health Grant K23DK084338; K.S.N. was an IBD fellow at BIDMC, supported by an unrestricted educational grant to the Mater Misericordiae University Hospital by Merck-Sharp & Dohme (Ireland). A.C.M. has served on Advisory Boards for Janssen, Abbott, and Union Chimique Belge, and acted as a consultant on an unrelated study for Prometheus Laboratories and SQI Laboratories.

Received September 12, 2013

Accepted October 02, 2013

© Crohn's & Colitis Foundation of America, Inc.